Day 24, first 14 days 25 mg at night then increased to 50 mg at night…feeling pretty bad, waves of dizziness but mostly nausea, bad cramping, ear noise and diarrhea. I have been taking Ativan about 1x a day to help survive 1 mg but some days it has been 2 x a day if having a really stressful day. I know from what I’ve read I need to give it at least another month and prob push through next week to 75 mg but this is really difficult. I try and stay away from the Ativan although it helps with the MAV symptoms. I find it makes me very sad and teary and as you all know with this condition we don’t need anything else to make us sad and teary. My daughter plays travel softball and this weekend her team is going to play in northern New Jersey; we have hotel reservations for overnight. I find myself afraid to go, don’t want to travel too far from my home base where I feel safe. My husband says I need to get out and we will deal with whatever happens but I don’t know. Thanks for listening.
For me, it didn’t get better with Topamax. The side effects were too much for me and ended up being worse than the condition itself. However, others have had success with it. What I noted is you are following the standard titration schedule for Topamax. Unfortunatley, folks with our condition tend to be med-sensitive. I recommend talking to your doctor about a slower titration. Perhaps you should back up on the dosage and go slower. If you search the archives on the site here, you will find discussions about how different folks have done this. This should help reduce the side effects so you can give it an honest try before you decide whether Topamax is a good choice for you or not. I also recommend you speak to your doctor about trying Zonegran (zonisamide) as an alternative if the Topamax doesn’t work out. It is similar in the way it works but I found it to be more side effect friendly for me.
I can relate to the ativan. I haven’t tried ativan but the benzos ive tried make me feel really down. They haven’t helped the dizzies either for me. I wouldn’t go up to 75mg before the present side-effects settle down a little bit, because you need to give it 3 months on the higher dosage so you can’t be all ***ed up all day long then…
I agree - ask your doctor to titrate slower (i.e. - if you can increase your dosage slower). Folks on Topamax usually find that they need to go slow on this med. It helps the body adjust to it and keeps the side effects from being so severe. I did 15 mg each week until I got up to 100 mg. I did have to drop down to 75 mg eventually because the side effects were too much (mainly cognitive), but I am still on 75, which I take at night. I also take Klonopin .25, twice a day to help with the balance. I will also note that the first two weeks on Topamax were a b*tch. I felt like crap until I got used to it, so fyi.
Update day 39 @ 62.5mgs and essentially the same, although today is slightly better, but that might just be a blip in the radar. Still with rocking motion/major nausea/abd pain/cramping/ear noise …spoke with my doc this week and he wants me to give it 2 more wks and if possible go up to 75mgs. So I’m going to give it a try…just don’t want to give up without giving it my best effort but at this point without really getting any relief getting a gut feeling this isn’t the med for me. Still need 1.5mg of Ativan each day to take the edge off so I can function. For those who Topamax did help, how soon did you notice any relief…I understand it wouldn’t be overnight but was hoping for something a little more then this if it was going to work.
One thing I have noticed prior to starting the Topamax driving like for alot of use gave me relief but since starting med it no longer does.
ok i am on 100mg of Topamax and have had NO side effects at all.
My doctor was extremely strict with the dosage - it took me 4 MONTHS to get to this dosage but it was worth it to avoid the side effects and I feel the best I’ve felt in 2 and a half years since I’ve had this horrid condition.
I started on 12.5mg and went up 12.5mg every TWO weeks.
And i break the dosage up over morning and night - for example when i was on 25mg i would take 12.5mg morning and 12.5mg at night so my body was never bombarded with the med. And now that i am up to 100mg i take 50mg morning and 50mg at night.
I strongly suggested anyone that is having trouble with the med to take it SLOW AND LOW - do not give up on it but because it really is a great med.
It wasn’t until i hit 100mg until i started noticing improvements. I want to go on a higher dosage but my doc wants me to stay put on 100.
To be honest with you, I’m not sure these are all side effects, I just think it is not controlling my MAV…when I get a flair up this is how I feel rocky/nausea/IBS/ear noise/anxiety/sadness…the nasuea and IBS symptoms are more severe so maybe that is the med side effect, and the lack of brain clearing when I drive. This last increase was only 12.5mg and I’m hanging there for 2 wks. I did originally try taking it morning and night, that didn’t work well, but maybe i’ll give it another try, thanks for the suggestion. What a tough journey this can be and my hat goes off to all of you here for going through it and thanks for your suggestions and kind words.